Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

July 10, 2017Holmes County, Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 10, 2017, 3:13 PM EDT for Holmes County, Knox County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 3:13 PM EDT (19:13 UTC)
Expired
Jul 10, 2017, 4:15 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH

Counties Holmes County, OH, Knox County, OH

The radar

The Cleveland radar (KCLE), 122 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS81 KCLE 101913
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
313 PM EDT MON JUL 10 2017

OHZ029>031-038-047-102015-
Holmes-Richland-Ashland-Wayne-Knox-
313 PM EDT MON JUL 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND...SOUTH CENTRAL ASHLAND...SOUTHEASTERN WAYNE...HOLMES AND
KNOX COUNTIES...

At 312 PM EDT, strong thunderstorms were clustered near
Fredericktown, or 7 miles north of Mount Vernon, moving east at 45
mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with 
these storms.

Locations impacted include...
Mount Vernon, Millersburg, Berlin, Walnut Creek, Loudonville,
Fredericktown, Gambier, Sugarcreek, Utica, Centerburg, Shreve,
Danville, Killbuck, Holmesville, Glenmont, Mount Eaton, Nashville,
Winesburg, Farmerstown and Butler.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4024 8248 4027 8248 4028 8275 4035 8270
      4035 8265 4042 8264 4056 8254 4076 8165
      4044 8167 4045 8218 4024 8220
TIME...MOT...LOC 1912Z 259DEG 37KT 4049 8242 

$$

Mottice

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:50 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
150 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Low pressure will move east across the southern Great Lakes
forcing a warm front northeast across the area this afternoon
and evening. The low will move northeast into Quebec by Tuesday
morning forcing a cold front southeast across the area Tuesday.
A ridge of high pressure will build slowly east across the area
Tuesday night and Wednesday. Another warm front will lift
northeast across the area Wednesday as low pressure moves east
across the central Great Lakes region and then to the east coast
by Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
MCV currently in east central Ohio will continue to track east
across the area this afternoon. Convection has intensified quite
a bit ahead of this feature, despite only modest destabilization
immediately ahead of the convection. Anticipate a lower end
severe threat mainly south of the US-30 corridor over the next
couple of hours, as localized deep layer shear in the vicinity
of the MCV could promote more organized convection, if ample
destabilization occurs. Corridor of up to 2000 j/kg just south
of the area may feed into the far southern part of the area over
the next couple of hours, which would be the focus for
thunderstorms capable of producing damaging winds and perhaps
some hail. The severe threat still remains highly conditional,
but rainfall rates with the storms have been fairly heavy, so
flooding is still a risk regardless.

Still trying to peg down the specifics for potential
thunderstorm redevelopment tonight. Guidance trends suggest
that the area that has the best potential to see additional
thunderstorms 00Z and beyond is along and south of a Findlay to
Mansfield line. Models are still not handling this situation
very well, but the overall trend has been further south and west
with redevelopment tonight.

Previous discussion...
Minor changes to the forecast to primarily update near term pop
trends. Still a bit of uncertainty with the evolution of the
convection today, with most of the guidance struggling with the
ongoing storms. However, it seems that the HRRR may be starting
to catch on to the current depiction. This suggests modest
destabilization over the next couple of hours into western Ohio,
ahead of the convection currently in north central/northeast
Indiana. Remnant MCV entering northwest Indiana, evident on
composite reflectivity, will be the focus for the convection
that will move through late this morning into the afternoon.
Storms may build and intensify a bit into the afternoon, with
the severe threat perhaps peaking with this convection currently
in northeast Indiana. Heavy rainfall is a threat as well. Still
have low confidence on the redevelopment of storms early this
evening, with much of evening evolution depending on how this
afternoon plays out.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The short term period will be unsettled with a baroclinic zone
draped across the region.  The front is expected to briefly push
south of the area on Tuesday night and this will result in lesser
chances for precip.  Will stick with the 30 pops that were already
in the forecast.  However...the front should come back north on
Wednesday and chances for precip will again increase.  A wave is
forecast to develop along the front and pass to the north of Lake
Erie late Wednesday into Wednesday night.  This means best chances
for showers and thunderstorms will be at the east end of the
area...specifically across NW PA.  Dewpoints will be in the middle
and upper 60s so any storms that develop will have the potential to
produce locally heavy rainfall.  This is something that will need to
be watched the upcoming days.  The cold front trailing the low will
push southeast across the area on Thursday spreading decent rain
chances across the entire area.  Already had likely wording most
areas and that still seems reasonable.  Precip chances will begin to
diminish from west to east on Thursday night as high pressure starts
to build in from the north.  Temperatures during the period will
depend on the amount of precip and clouds that develop. With that in
mind have just used a blend of guidance for temps.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Not many changes to the long term today.  The period looks a little
cool with highs struggling to get out of the upper 70s Friday
through Sunday. Precip chances will be ending at the start of the
period behind a departing a cold front.  The first half of the
weekend looks dry as high pressure remains in control.  After that
the models begin to diverge.  It appears that a weak cold front will
push south across the area on Sunday.  The models of course of have
differing solutions so will stick with very small precip chances for
Saturday night and Sunday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Vort max currently across western Ohio will track eastward over
the next couple of hours, bringing thunderstorms to most of the
terminals. Brief reductions to IFR visibility are possible with
the storms, and perhaps a brief low end MVFR to possible IFR
ceiling in the wake of the precipitation. A brief lull in
thunderstorms is expected, with a highly uncertain forecast with
possible scattered TSRA after 00Z. Low confidence precludes
anything more than VCTS mention at this point, and will need to
monitor latest trends through 00Z to get a more definitive
picture. Some low end MVFR to IFR ceilings possible after 06Z at
the terminals, but kept the forecast MVFR for now. Winds will
generally be light outside of TSRA, 10 kts or less out of the
south early veering a bit more westerly through the end of the
period.

OUTLOOK...Non-VFR on and off through Friday morning.

&&

.MARINE...
Mainly southwest flow is expected on the lake the next couple of
days. Some indication from the new guidance coming in that speeds
will pick up this afternoon and again tomorrow afternoon.  Do not
think we will get to small craft criteria but sustained winds of 15
knots or so are possible especially in the western basin.  A cold
front will push south of the lake on Tuesday night causing the flow
to become light northerly.  The front will quickly return on
Wednesday as a warm front with a return to southerly flow.  A strong
cold front will cross the lake on Thursday with increasing west to
northwest flow expected.  Best chances for small craft conditions
will occur at that time.  Northwest to north flow will gradually
diminish Thursday night and Friday as high pressure builds over the
region.  Several rounds of thunderstorms are expected during the
period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt
SHORT TERM...Lombardy
LONG TERM...Kubina
AVIATION...Greenawalt
MARINE...Kubina
Hazardous weather outlook, Jul 10, 3:56 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
356 AM EDT Mon Jul 10 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
356 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms today. The main
threat will be large hail and damaging wind gusts in the
thunderstorms.

There is also the possibility that thunderstorms could produce
locally heavy rain, especially where thunderstorms continue to
redevelop and move over the same area. Some isolated reports of
localized flooding over the land areas is possible today into the
evening in the heaviest rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Lombardy

In the hours before

Special weather statement, Jul 10, 12:16 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1216 PM EDT MON JUL 10 2017

OHZ007>009-018-019-101715-
Seneca-Huron-Erie-Ottawa-Sandusky-
1216 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT HURON...OTTAWA...ERIE...
NORTHEASTERN SENECA AND EASTERN SANDUSKY COUNTIES...

At 1215 PM EDT, a line of strong thunderstorms were located from
near Port Clinton to near Green Springs and moving east at 40 mph.

Half inch hail is possible with these storms along with torrential
rain.

Locations impacted include...
Sandusky, Norwalk, Fremont, Western Vermilion, Vermilion, Port
Clinton, Bellevue, Clyde, New London, Green Springs, Northern Milan,
Milan, Wakeman, Castalia, Ballville, Monroeville, Marblehead, Berlin
Heights, Bettsville and Bay View.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4117 8330 4154 8301 4150 8265 4141 8250
      4144 8236 4144 8234 4107 8234
TIME...MOT...LOC 1615Z 279DEG 34KT 4129 8308

Mottice
Special weather statement, Jul 10, 1:14 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
114 PM EDT MON JUL 10 2017

OHZ009>011-019>021-030-101815-
Summit-Huron-Erie-Medina-Lorain-Cuyahoga-Ashland-
114 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HURON...ERIE...
CUYAHOGA...MEDINA...NORTHWESTERN ASHLAND...WESTERN SUMMIT AND LORAIN
COUNTIES...

At 114 PM EDT, a cluster of strong thunderstorms were located across
eastern Erie and Huron counties, moving east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Medina, Norwalk, Vermilion, Western
Vermilion, Parma, Lakewood, Cuyahoga Falls, Cleveland Heights,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Barberton, Avon Lake and Wadsworth.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4131 8151 4099 8152 4100 8264 4142 8253
      4141 8248 4151 8211 4153 8196 4153 8172
      4161 8157
TIME...MOT...LOC 1714Z 265DEG 40KT 4124 8252

Mottice
Special weather statement, Jul 10, 2:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
209 PM EDT MON JUL 10 2017

OHZ020>022-030>032-038-101915-
Holmes-Summit-Portage-Stark-Medina-Ashland-Wayne-
209 PM EDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTAGE...EASTERN
MEDINA...SOUTHEASTERN ASHLAND...STARK...SUMMIT...WAYNE AND NORTHERN
HOLMES COUNTIES...

At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Royalton to near Shreve.
Movement was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Akron, Canton, Wooster, Ravenna, Millersburg, Cuyahoga Falls,
Massillon, North Royalton, Kent, Barberton, Green, Solon, Alliance,
Hudson, Wadsworth, Twinsburg, Tallmadge, North Canton, Streetsboro
and Macedonia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 8222 4064 8234 4073 8235 4106 8183
      4128 8177 4128 8157 4135 8159 4135 8100
      4099 8100 4099 8109 4073 8109 4072 8123
      4065 8124 4066 8146 4063 8167 4054 8167
TIME...MOT...LOC 1808Z 285DEG 41KT 4128 8172 4067 8198

Mottice
Special weather statement, Jul 10, 2:34 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT MON JUL 10 2017

OHZ029-037-047-101915-
Richland-Morrow-Knox-
234 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RICHLAND...MORROW
AND WESTERN KNOX COUNTIES...

At 234 PM EDT, a strong thunderstorm was located near Ashley, or 7
miles northeast of Delaware, moving east at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Mount Gilead, Fredericktown, Cardington, Bellville,
Centerburg, Ashley, Chesterville, Sparta, Waterford, Edison, Marengo
and Fulton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4027 8274 4028 8275 4035 8275 4036 8293
      4041 8293 4042 8302 4048 8302 4049 8296
      4053 8296 4065 8246 4026 8248
TIME...MOT...LOC 1834Z 255DEG 29KT 4039 8303

Mottice
Special weather statement, Jul 10, 2:40 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
240 PM EDT MON JUL 10 2017

OHZ023-033-101930-
Mahoning-Trumbull-
240 PM EDT MON JUL 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAHONING AND SOUTHERN
TRUMBULL COUNTIES...

At 239 PM EDT, strong thunderstorms were clustered near Ravenna,
moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Youngstown, Warren, Salem, Columbiana, Boardman, Niles, Campbell,
Hubbard, Canfield, Cortland, Newton Falls, Sebring, Lordstown, Vienna
Center, Hilltop, Maplewood Park, Leavittsburg, Austintown, Struthers
and Girard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8109 4099 8100 4135 8100 4134 8052
      4090 8052 4090 8082 4093 8083 4093 8089
      4090 8090 4090 8108
TIME...MOT...LOC 1839Z 252DEG 45KT 4116 8112

Mottice
Special weather statement, Jul 10, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
313 PM EDT MON JUL 10 2017

OHZ029>031-038-047-102015-
Holmes-Richland-Ashland-Wayne-Knox-
313 PM EDT MON JUL 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND...SOUTH CENTRAL ASHLAND...SOUTHEASTERN WAYNE...HOLMES AND
KNOX COUNTIES...

At 312 PM EDT, strong thunderstorms were clustered near
Fredericktown, or 7 miles north of Mount Vernon, moving east at 45
mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with
these storms.

Locations impacted include...
Mount Vernon, Millersburg, Berlin, Walnut Creek, Loudonville,
Fredericktown, Gambier, Sugarcreek, Utica, Centerburg, Shreve,
Danville, Killbuck, Holmesville, Glenmont, Mount Eaton, Nashville,
Winesburg, Farmerstown and Butler.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4024 8248 4027 8248 4028 8275 4035 8270
      4035 8265 4042 8264 4056 8254 4076 8165
      4044 8167 4045 8218 4024 8220
TIME...MOT...LOC 1912Z 259DEG 37KT 4049 8242

Mottice

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:34 AM EDTSpecial Weather StatementCLEHancock, Lucas, Ottawa, Sandusky, Wood26 min
Jul 10, 10:11 AM EDTSevere Thunderstorm WarningCLESandusky, Seneca, Wood37 min
Jul 10, 11:21 AM EDTSpecial Weather StatementCLEOttawa, Sandusky, Wood54 min
Jul 10, 11:49 AM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot44 min
Jul 10, 12:16 PM EDTSpecial Weather StatementCLEErie, Huron, Sandusky59 min
Jul 10, 12:36 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Wyandot3 hr
Jul 10, 12:57 PM EDTAreal Flood AdvisoryCLEErie, Huron, Sandusky, Seneca3 hr
Jul 10, 1:11 PM EDTAreal Flood AdvisoryCLELorain3 hr
Jul 10, 1:14 PM EDTSpecial Weather StatementCLECuyahoga, Huron, Lorain, Medina, Summit61 min
Jul 10, 1:32 PM EDTAreal Flood AdvisoryCLEAshland, Richland3 hr
Jul 10, 1:40 PM EDTAreal Flood AdvisoryCLECuyahoga, Medina, Summit3 hr
Jul 10, 2:09 PM EDTSpecial Weather StatementCLEHolmes, Portage, Stark, Summit, Wayne66 min
Jul 10, 2:34 PM EDTSpecial Weather StatementCLEMorrow41 min
Jul 10, 2:40 PM EDTSpecial Weather StatementCLEMahoning, Trumbull50 min
Jul 10, 2:58 PM EDTAreal Flood AdvisoryCLEStark2 hr
Jul 10, 6:46 PM EDTRiver Flood WarningCLESandusky, Wood5 days

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.